Wyoming, 2017

Winter Storm in Wyoming, December 3 to 4, 2017

December 3 to 4, 2017 · NWS BYZ · 1 event in 1 county or zone

A clipper-type system dropped south out of Canada and moved across southern Montana and northern Wyoming. This combined with an unstable atmosphere and steep lapse rates resulted in some isolated areas of heavy snow across the eastern foothills of the Big Horn Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A clipper-type system dropped south out of Canada and moved across southern Montana and northern Wyoming. This combined with an unstable atmosphere and steep lapse rates resulted in some isolated areas of heavy snow across the eastern foothills of the Big Horn Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 3, 7:23 PM MST, 37 minutes earlier.

Area forecast discussion, Dec 3, 7:23 PM MST, 37 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
723 PM MST Sun Dec 3 2017

.UPDATE...
Updated forecast to decrease snow chances north and west of
Billings. Main system beginning to spin up over northern Wyoming
and Billings itself is right on the northern edge of this
development. Also seeing temperatures hold in the mid 30s which is
keeping the snow flake size rather small and mixing with rain
until one climbs in elevation above 4000 feet where better
accumulations are occuring. borsum

&&

.SHORT TERM...valid for Mon and Tue...

Only change to going winter highlites was to add the US191
corridor from Big Timber through Judith Gap to the going Winter
Weather Advisories.

Setting up for a brief but intense period of weather this
afternoon into tonight. Already seeing snowfall rates in the 1 to
2 inch per hour range west of a Harlowton to Livingston line, and
lightning being detected now over the Gardiner area as embedded
thunderstorms work into the area. The lightning indicates
strong/deep updrafts resulting in intense snowfall rates over
areas they traverse. Expect to see several bands of intense snow
push through the area over the next 18 hours or so before the
storm system quickly exits to the east.

Surface low is deepening rapidly over the Gillette area at this
time, turning winds to the north over the western 2/3 of the
forecast area already. Strong pressure rises remain to the west of
the area and should see the cooler air surge through the area
over the next several hours toward the deepening surface low over
NW WY. Expect winds to get pretty gusty south and east of Billings
tonight with gusts around 40 mph common as the pressure gradient
around the surface low tightens. These winds blowing around the
falling snow will create very poor visibility at times, especially
along I-90 south of Crow Agency, and along US212 east of Crow
Agency overnight. Roads will get icy and snow covered after sunset
tonight, though it may take a bit of time the further east you go
where afternoon temperatures are warmer this afternoon.

Snowfall from Hardin to Billings to Livingston and north looks to
be done around midnight with just some lingering flurries
overnight. Snow will continue elsewhere through the early morning
hours, but most of the accumulating snow should be done across the
area by sunrise tomorrow morning. Expect a slick and slow commute
heading to work and school in the morning.

System exits east quickly Monday with an afternoon disturbance
dropping down for additional light snow showers east of Billings
into Monday night. Temperatures Monday will struggle to get above
freezing for highs with a cold night on tap heading into Tuesday.
Persisten convergence boundary separating warmer downslope air
along the foothills from cold Canadian air over the northern
plains will be a focus for periods of light snow Tuesday through
late week as periodic disturbances drop into the deepening eastern
U.S. trof. Wiggles in this boundary will bring fluctuating
temperatures to areas along and east of a Broadus to Miles City
line in addition to the occasional light snow. Chambers

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

Current extended forecast looks to be in good shape so no big
changes were made with this issuance. Amplified ridge of high
pressure will be over the Pacific Northwest Wednesday with the
axis along the coast. At the same time, a large upper low will be
over the Hudson Bay area. This pattern will remain nearly the same
Thursday with the ridge axis slowly shifting east a bit by Friday
allowing for rising heights and slightly warming temperatures.
Models retrograde the ridge slightly west to start the weekend
then back east by early next week. The coldest air looks to stay
across the the northern plains eastward. However, the boundary
will be close enough across east and southeast Montana that these
areas may get clipped at times with this colder air. In any case,
it looks to be a quiet extended period for the most part with
mainly periods of wind, dry conditions and slightly above normal
temperatures mainly in the 40s. Hooley

&&

.AVIATION...

Expect MVFR to IFR this evening over southern MT and north
central WY in snow. The snow can be briefly heavy. Blowing snow is
possible south of KBIL and KBHK overnight. Snow should taper to
scattered snow showers for KLVM- KBIL-KBHK late tonight. Mountains
will be obscured. RMS/Borsum

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 023/034 023/040 025/039 028/046 032/049 028/047 028/047
    82/S    11/E    01/N    11/N    00/N    00/U    00/B
LVM 022/029 021/033 020/034 023/041 026/044 025/043 024/042
    73/S    12/S    11/B    10/N    00/N    00/U    00/N
HDN 022/035 021/041 023/038 023/046 026/048 023/047 023/046
    81/B    22/S    11/B    11/N    00/B    00/U    00/B
MLS 022/032 020/037 023/033 021/041 025/042 021/042 023/043
    51/N    23/S    12/S    11/E    00/B    00/U    00/B
4BQ 022/031 020/036 022/033 019/040 025/042 021/043 023/045
    +4/S    43/S    12/S    11/N    00/B    00/U    00/U
BHK 020/027 014/031 020/028 017/035 020/036 017/037 020/041
    73/S    34/S    22/S    11/E    11/B    00/U    00/B
SHR 022/031 018/038 021/034 021/043 026/048 023/047 022/047
    +5/S    22/O    11/B    11/B    00/U    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until noon MST Monday FOR
      ZONES 36>39-56-58-64-66.
     Winter Storm Warning in effect until noon MST Monday FOR ZONE
      67.
WY...Winter Weather Advisory in effect until noon MST Monday FOR
      ZONES 98-99.

&&

weather.gov/billings

In the hours before

Special weather statement, Dec 3, 3:31 PM MST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Billings MT
331 PM MST SUN DEC 3 2017

MTZ034-035-032330-
Yellowstone-Northern Stillwater-
331 PM MST SUN DEC 3 2017

...AN AREA OF INTENSE SNOW WILL AFFECT NORTHEASTERN STILLWATER AND
SOUTHWESTERN YELLOWSTONE COUNTIES...

At 329 PM MST, an area of intense snow was approaching Laurel, or 18
miles west of Billings, moving northeast at 30 mph. Expect snow to
arrive in the Billings area around 4 PM. This snow will be heavy for
a brief period and will create changing road conditions.

Locations impacted include...
Billings, Laurel, Billings Heights, Billings West End, Acton, Park
City, Molt and Comanche.

LAT...LON 4557 10844 4552 10875 4555 10876 4555 10880
      4564 10879 4560 10889 4562 10898 4559 10906
      4559 10912 4552 10913 4552 10919 4547 10919
      4546 10921 4590 10926 4609 10848
TIME...MOT...LOC 2229Z 235DEG 27KT 4569 10887

Borsum
Local storm report, Dec 3, 3:38 PM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
338 PM MST SUN DEC 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             JUDITH GAP              46.68N 109.75W
12/03/2017  M3.5  INCH       WHEATLAND          MT   PUBLIC

            30 MPH WINDS

&&

DLB

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sheridan Foothills

When
December 3, 8:00 PM MST to December 4, 2:00 AM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Several 8 inch snow reports were received around Story and Banner.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723870.